When Prescribed Incorrectly, Lifesaving Antibiotics Can Be Dangerous, Carry Real RisksAugust 18, 2018
Posted on by
Rachel Brummert, B.S., M.S., President of Patient Safety Impact
In 2006, my doctor prescribed me Levaquin—a fluoroquinolone antibiotic—for a suspected sinus infection. A few weeks later, I ruptured my Achilles tendon while walking across a parking lot to my car.
Since that time, I have suffered 24 tendon ruptures, each of which required extensive reconstructive surgeries. In addition, I suffer from central and autonomic nervous system damage. This damage is permanent. I also have short-term and long-term memory loss, loss of balance, peripheral neuropathy in my extremities, chronic pain, chronic low blood pressure, and other symptoms that make daily life challenging.
I never knew that an antibiotic, which I thought was supposed to help me feel better, could cause an otherwise healthy person like myself to become disabled at 36 years old.